University of Veterinary Medicine Vienna - Research portal

Diagrammed Link to Homepage University of Veterinary Medicine, Vienna

Selected Publication:

Publication type: Journal Article
Document type: Full Paper

Year: 2006

Author(s): Schäfer-Somi, S; Dadak, A; Schmerold, I

Title: Acute diazinon intoxication in kittens following spot-on treatment of the mother cat.

Source: Veterinary Medicine Austria / Wiener Tierärztliche Monatsschrift (93) 115-119.

Authors Vetmeduni Vienna:

Dadak Agnes
Schäfer-Somi Sabine
Schmerold Ivo

Vetmed Research Units
University Clinic for Small Animals, Clinical Unit of Obstetrics, Gynaecology and Andrology
Institute of Pharmacology and Toxicology


Abstract:
5 kittens, 2 days old, showing severe clinical signs of dyspnoea, cyanosis, salivation, spontaneous defecation and diarrhoea, central nervous symptoms including convulsive cramps and asynergic movements were referred to the Clinic of Obstetrics, Gynaecology and Andrology of the University of Veterinary Medicine Vienna, Austria. Approximately 6 - 8 hours before the symptoms arose, the animal owner had treated the lactating mother cat with a commercial anti-flea spot-on formulation, containing a total of 48.8 mg diazinon. While the mother showed no clinical symptoms, the kittens developed life-threatening symptoms. Based on the case history and the typical clinical symptoms, the preliminary diagnosis "poisoning with the organophosphorus insecticide diazinon" was made. All kittens were instantly treated subcutaneously with atropine sulfate at a dose of 2 mg/kg b.m. All animals were insufflated with 100 % oxygen via a mask for 5 min before they were transferred into an oxygen cage for small animals for 3 hours until salivation has stopped and respiration has normalized. An additional application of prednisolone, sulfonamide/trimethoprim, lactated Ringer's solution and glucose completed the emergency treatment. The weakest kitten died shortly after arrival at the clinic while the 4 others responded well to the therapy and recovered apparently completely within the next 3 days. Taking all circumstantial evidences into consideration it is assumed, that the intoxication of the kittens with diazinon occurred orally, predominantly by direct licking the spot-on liquid from the mother's fur.


© University of Veterinary Medicine ViennaHelp and Downloads